Prozac is a commonly prescribed antidepressant. While other antidepressants are known to be likely to cause side effects, some people who use this drug may not experience any side effects. This is part of why it has become such a popular option. Many Prozac users claim that this antidepressant causes them to gain weight, however. Does it really? Here are some of the things that you should know about how Prozac may affect your weight.
Does Prozac Make You Gain Weight?
In general, patients who use Prozac instead of other antidepressants are actually less likely to gain weight. That said, there is a chance that you could gain weight while you are taking this antidepressant. According to Drugs.com, weight changes and an increase in appetite are both side effects which have been associated with Prozac use. This is a popular side effect of many drugs. While some people may experience weight gain while taking this antidepressant, others may find that it does not affect them.
Can You Prevent Weight Gain While on Prozac?
There are several ways to prevent weight gain while taking Prozac. For starters, it is important to stick to a regular exercise regimen. Working out three to five times a week for at least 30 minutes can help you maintain your weight. If you are trying to lose weight rather than maintain your current weight, it is ideal to work out most days of the week for 45 to 60 minutes.
When you get hungry on Prozac, the best thing that you can do is reach for healthy foods. It is easy to opt for junk food, sweets or fattening refined carbohydrates (e.g. white bread and pastas) when you are feeling hungry. Fresh fruits and vegetables, lean proteins, low fat dairy and whole grains are all much healthier alternatives, however. Sticking to a well-balanced diet and being aware of an increased appetite can help prevent weight gain while you are taking Prozac.
Weight gain can affect anyone who takes Prozac or any other antidepressant for that matter. If you are concerned that Prozac could be causing an increase in appetite and causing you to gain weight, the best thing that you can do is talk to your doctor. A different dosage or another antidepressant might be a better option for you. That said, there are many people who will find that they do not gain a pound while taking Prozac and that other antidepressants cause them to experience worse side effects.
Colombia University’s Health Q&A Internet Service, “Prozac side effects.”